Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 132, NWS Columbia, SC

July 15, 2016Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2016, 1:12 PM EDT for Chesterfield County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 1:12 PM EDT (17:12 UTC)
Expired
Jul 15, 2016, 1:45 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 1:13 PM EDTTSTM WND DMG3 Nnw Pageland, SCTREES DOWN ON BROCK RD.
Jul 15, 1:13 PM EDTTSTM WND DMG4 Se Pageland, SCTREE DOWN AIRPORT RD KNIGHT RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS52 KCAE 151712
SVRCAE
SCC025-151745-
/O.NEW.KCAE.SV.W.0132.160715T1712Z-160715T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 145 PM EDT

* AT 112 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PAGELAND...OR 17 MILES SOUTHEAST OF MONROE...MOVING NORTHEAST AT
  15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAGELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3472 8035 3481 8045 3482 8038 3481 8020
TIME...MOT...LOC 1712Z 241DEG 15KT 3481 8033 

HAIL...<.75IN
WIND...60MPH
 
$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:27 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 15, 12:27 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1227 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A pressure ridge will extend westward from the Atlantic into the
northern Gulf of Mexico through Saturday. North of the ridge a
pressure trough will be in the forecast area. There will also be
weak upper troughing over the area. The pattern supports an
increased chance of thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convergence into a weak surface trough plus an increase in
moisture ahead of a weak upper trough supports thunderstorms.
Convection has already begun to occur across the central Midlands.
The NAM displayed the greatest QPF in the afternoon and GFS in the
evening...but expect convection to continue this afternoon. SPC
WRF and ARW had the greatest thunderstorm coverage in the evening.
We followed the high- resolution models with the placement of
highest pops. The NAM displayed surface- based LI's -6 to -7. The
moderate instability supports a possibly of damaging wind with the
thunderstorms. Leaned toward the higher maximum temperature
guidance based on recent verification. Followed the guidance
consensus for the low temperature forecast.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Continued surface troughing plus weak upper troughing supports
thunderstorms Saturday and Saturday night especially near the time
of maximum heating. Followed the guidance consensus for the pop
forecast. Instability may be moderate. The NAM displayed surface-
based LI's -4 to -6. Damaging wind could possibly occur with the
thunderstorms. Maximum temperatures will likely be lower compared
to previous days because of deeper moisture in the area. The
temperature guidance was close.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The GFS and ECMWF displayed surface ridging extending from the
Atlantic into the Gulf of Mexico during much of the medium-range
period. The models showed some troughing in the forecast area.
The models indicated upper ridging early but troughing along the
east coast by the middle of the week. The guidance consensus
supported temperatures near normal with chance pops.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions generally expected through the 24-hr TAF period
with restrictions possible in diurnal convection.

Scattered diurnal convection has already begun and will need to
adjust tafs for CAE/CUB as convection continues to develop this
afternoon and evening. Winds will generally be out of the
southwest through the TAF period at 5 knots or less overnight and
picking up to around 5 to 10 kts after 15Z today.

EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions
in convection this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...77
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...77
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
341 AM EDT FRI JUL 15 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
341 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 12:30 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1230 PM EDT FRI JUL 15 2016

SCZ015-021-022-028-151715-
RICHLAND-FAIRFIELD-LANCASTER-KERSHAW-
1230 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KERSHAW...
SOUTHEASTERN LANCASTER...NORTHERN RICHLAND AND EAST CENTRAL FAIRFIELD
COUNTIES...

AT 1230 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF
LUGOFF...OR 11 MILES NORTHWEST OF CAMDEN...MOVING NORTHEAST AT 20
MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
RICHLAND...EAST CENTRAL FAIRFIELD...SOUTHERN LANCASTER AND WEST
CENTRAL KERSHAW COUNTIES.

IF YOU ARE ON OR NEAR LAKE WATEREE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3426 8082 3434 8088 3450 8062 3432 8050
TIME...MOT...LOC 1630Z 244DEG 17KT 3433 8079

LCV
Special weather statement, Jul 15, 12:44 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1244 PM EDT FRI JUL 15 2016

SCZ021-022-027-028-151730-
LEXINGTON-RICHLAND-FAIRFIELD-KERSHAW-
1244 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...
NORTHEASTERN RICHLAND...SOUTHEASTERN FAIRFIELD AND NORTHEASTERN
LEXINGTON COUNTIES...

AT 1244 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...ST. ANDREWS...
WOODFIELDS...DENTSVILLE...ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON...BLYTHEWOOD AND SEVEN OAKS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3397 8106 3408 8116 3434 8089 3411 8064
TIME...MOT...LOC 1644Z 241DEG 21KT 3409 8099

LCV
Special weather statement, Jul 15, 12:52 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1252 PM EDT FRI JUL 15 2016

SCZ015-016-151730-
CHESTERFIELD-LANCASTER-
1252 PM EDT FRI JUL 15 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER AND
NORTHWESTERN CHESTERFIELD COUNTIES...

AT 1252 PM EDT...A STRONG THUNDERSTORM WAS OVER PAGELAND...OR 15
MILES SOUTHEAST OF MONROE. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGELAND AND MOUNT CROGHAN.

LAT...LON 3481 8046 3481 8024 3477 8019 3465 8045
      3480 8057 3482 8054
TIME...MOT...LOC 1652Z 242DEG 1KT 3478 8042

AWP
Local storm report, Jul 15, 1:12 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             5 W ELGIN               34.17N 80.88W
07/15/2016  E0.75 INCH       RICHLAND           SC   PUBLIC

            DIME-SIZE HAIL ON PALMETTO PARK CIRCLE,
            COLUMBIA, SC.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:30 PM EDTSpecial Weather StatementCAEKershaw45 min
Jul 15, 12:44 PM EDTSpecial Weather StatementCAERichland46 min
Jul 15, 12:52 PM EDTSpecial Weather StatementCAEChesterfield38 min
Jul 15, 1:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland45 min
Jul 15, 1:20 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster, Lee40 min
Jul 15, 1:26 PM EDTSevere Thunderstorm WarningCAEFairfield33 min
Jul 15, 1:55 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg65 min
Jul 15, 1:56 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Richland, Sumter49 min
Jul 15, 2:08 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw67 min
Jul 15, 2:11 PM EDTSpecial Weather StatementCAEClarendon49 min
Jul 15, 2:21 PM EDTSevere Thunderstorm WarningCAEClarendon24 min
Jul 15, 2:49 PM EDTSpecial Weather StatementCAELee, Sumter26 min
Jul 15, 2:59 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg31 min
Jul 15, 3:16 PM EDTSpecial Weather StatementCAESumter59 min
Jul 15, 3:20 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 15, 3:46 PM EDTSpecial Weather StatementCAEClarendon29 min
Jul 15, 6:11 PM EDTSevere Thunderstorm WarningCAELancaster49 min
Jul 15, 7:26 PM EDTSpecial Weather StatementCAENewberry49 min
Jul 15, 7:45 PM EDTSpecial Weather StatementCAEAiken, Lexington60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.